Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS Missoula, MT

June 23, 20124 counties in Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 23, 2012, 7:52 PM MDT for 4 counties in Montana. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2012, 7:52 PM MDT (01:52 UTC)
Expired
Jun 23, 2012, 8:30 PM MDT
In force
38 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Flathead County, MT, Lake County, MT, Missoula County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 76 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:15 PM MDTHAIL 111 Nnw Seeley Lake, MT
Jun 23, 8:25 PM MDTHAIL 111 Nnw Seeley Lake, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1027 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WUUS55 KMSO 240152
SVRMSO
MTC029-047-063-077-240230-
/O.NEW.KMSO.SV.W.0024.120624T0152Z-120624T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
752 PM MDT SAT JUN 23 2012

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FLATHEAD COUNTY IN NORTHWEST MONTANA...
  SOUTHEASTERN LAKE COUNTY IN NORTHWEST MONTANA...
  NORTHEASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...
  NORTHWESTERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 830 PM MDT.

* AT 749 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED 10 MILES NORTHWEST OF SEELEY LAKE...OR ABOUT     
  29   MILES NORTHEAST OF MISSOULA...AND WAS MOVING NORTHEAST AT 40  
  MPH. THIS STORM HAS A HISTORY OF 79 MPH WINDS AND 1 INCH HAIL.

* LOCATIONS IMPACTED INCLUDE...SEELEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

&&

LAT...LON 4704 11365 4725 11385 4784 11311 4778 11305
      4774 11309 4773 11315 4766 11311 4759 11313
      4757 11310 4749 11311 4748 11305 4735 11305
TIME...MOT...LOC 0151Z 223DEG 45KT 4725 11366

$$
1 follow-up statement
964 
WWUS55 KMSO 240217
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
817 PM MDT SAT JUN 23 2012

MTC029-047-063-077-240230-
/O.CON.KMSO.SV.W.0024.000000T0000Z-120624T0230Z/
POWELL MT-MISSOULA MT-LAKE MT-FLATHEAD MT-
817 PM MDT SAT JUN 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHEASTERN FLATHEAD...SOUTHEASTERN LAKE...NORTHEASTERN MISSOULA
AND NORTHWESTERN POWELL COUNTIES...

* AT 812 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. 
  THIS STORM WAS LOCATED 19 MILES NORTH OF SEELEY LAKE...OR ABOUT 40
  MILES SOUTHEAST OF POLSON...AND WAS MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4704 11365 4725 11385 4784 11311 4778 11305
      4774 11309 4773 11315 4766 11311 4759 11313
      4757 11310 4749 11311 4748 11305 4735 11305
TIME...MOT...LOC 0217Z 223DEG 45KT 4749 11333

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:01 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 23, 3:01 PM MDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
301 PM MDT Sat Jun 23 2012

.UPDATE...issued a red flag warning for the beaverhead deerlodge
region for Sunday afternoon.

&&

.DISCUSSION...Fuels are at critical levels in the beaverhead
deerlodge NF. This combined with very low humidities and strong
gusty winds for Sunday afternoon a red flag warning has been
issued. Conditions may be similar on Monday afternoon.

&&

.AVIATION...The development of strong thunderstorms will occur
today, likely after 23/1800Z and continuing well after sunset
tonight. Storms today will be capable of producing erratic, gusty
winds...hail...and very heavy rainfall. All terminals are expected
to be impacted by convection, however KGPI KGPI and locations
across NW Montana could see the strongest and most widespread
storm development.

&&

.PREV DISCUSSION... /ISSUED 1009 AM MDT Sat Jun 23 2012/

..strong to severe thunderstorms possible in northwest Montana
   this afternoon and evening...

DISCUSSION...Thunderstorms will occur today from I-90 northward
with the strongest storms possible in northwest Montana including
Libby...Kalispell and the Glacier NP region.  Impacts:

Possible large hail over 1" diameter
Possible very heavy rain and possible flash flooding
strong gusty outflow winds

What is causing this is a short wave spinning of a large upper
low will interact with this region of instability and very good
shear to produce the potential of some of these storms becoming
severe with 1 inch hail or greater. Stay tuned to the NWS for
potential warnings.

Sunday a few storms are possible in far northwest Montana but
convection will tail off by evening and lead to improving
conditions through Monday. Late Sunday into Monday will be
pleasant and warm days with temperatures in the 80s

Cold front will pass through the region Tuesday and Tuesday night.
Strong winds could impact Flathead lake with wind gusts in the 40
mph range.

Wednesday and Thursday will be the nicest days of next week under
the influence of a strengthening ridge.

AVIATION...The development of strong thunderstorms will occur
today, likely after 23/1800Z and continuing well after sunset
tonight. Storms today will be capable of producing erratic, gusty
winds...hail...and very heavy rainfall. All terminals are expected
to be impacted by convection, however KGPI KGPI and locations
across NW Montana could see the strongest and most widespread
storm development.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon to 9 PM MDT Sunday
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region.

ID...None.
&&

In the hours before

Special weather statement, Jun 23, 5:51 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
551 PM MDT SAT JUN 23 2012

MTZ005-006-043-240030-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-MISSOULA/BITTERROOT
VALLEYS-
551 PM MDT SAT JUN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAVALLI...
NORTHWESTERN GRANITE AND CENTRAL MISSOULA COUNTIES UNTIL 630 PM
MDT...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF BONNER...OR 17 MILES
SOUTHEAST OF MISSOULA...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BONNER...WEST
RIVERSIDE BURN AREA...CLINTON...TURAH...POTOMAC AND TWIN CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4703 11400 4709 11355 4665 11358 4662 11384
TIME...MOT...LOC 2351Z 170DEG 17KT 4673 11373
Special weather statement, Jun 23, 6:18 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
618 PM MDT SAT JUN 23 2012

MTZ003>005-043-240045-
BLACKFOOT REGION-FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
618 PM MDT SAT JUN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...SOUTHERN
LAKE AND WESTERN MISSOULA COUNTIES UNTIL 645 PM MDT...

AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF FRENCHTOWN...OR 21 MILES
NORTHWEST OF MISSOULA...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RAVALLI...DIXON...
SAINT IGNATIUS AND MOIESE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4742 11439 4740 11406 4701 11416 4703 11442
TIME...MOT...LOC 0018Z 186DEG 22KT 4712 11427
Special weather statement, Jun 23, 6:23 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
623 PM MDT SAT JUN 23 2012

MTZ001>003-240115-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
623 PM MDT SAT JUN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD AND EASTERN
LINCOLN COUNTIES UNTIL 715 PM MDT...

AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EVERGREEN...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLUMBIA FALLS...
WHITEFISH AND LUPFER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4874 11469 4882 11433 4827 11410 4821 11436
TIME...MOT...LOC 0023Z 161DEG 28KT 4833 11428

KITSMILLER
Special weather statement, Jun 23, 6:47 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
647 PM MDT SAT JUN 23 2012

MTZ004>006-043-240130-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
647 PM MDT SAT JUN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MISSOULA COUNTY UNTIL
730 PM MDT...

AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF LOLO...OR 14 MILES WEST OF
MISSOULA...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...
FRENCHTOWN...EAST MISSOULA...EVARO AND WEST RIVERSIDE BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4714 11419 4714 11346 4666 11428 4685 11441
TIME...MOT...LOC 0047Z 229DEG 45KT 4685 11422
Local storm report, Jun 23, 7:35 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
735 PM MDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     6 NW MISSOULA           46.92N 114.09W
06/23/2012  M79.00 MPH       MISSOULA           MT   ASOS

            DOWNED TREE DAMAGED NEARBY BUILDING. QUARTER SIZE HAIL
            ALSO.

&&

LRNL
Local storm report, Jun 23, 7:43 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
743 PM MDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             LOLO                    46.76N 114.08W
06/23/2012  E1.00 INCH       MISSOULA           MT   NWS EMPLOYEE

&&

RNL

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:18 PM MDTSpecial Weather StatementMSOMissoula27 min
Jun 23, 6:23 PM MDTSpecial Weather StatementMSOFlathead52 min
Jun 23, 6:47 PM MDTSpecial Weather StatementMSOMissoula43 min
Jun 23, 7:14 PM MDTSevere Thunderstorm WarningMSOLake, Missoula, Sanders31 min
Jun 23, 7:18 PM MDTAreal Flood AdvisoryMSOMissoula94 min
Jun 23, 7:39 PM MDTSevere Thunderstorm WarningMSOLake, Missoula51 min
Jun 23, 8:21 PM MDTSevere Thunderstorm WarningMSOFlathead, Missoula, Powell39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.